Alert archive / South Dakota / Wind Advisories in 2008

Wind Advisory 12, NWS Aberdeen, SD

July 12, 200818 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Jul 12, 2008, 4:50 AM CDT for 18 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jul 12, 2008, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2008, 4:50 AM CDT (09:50 UTC)
In effect from
Jul 12, 2008, 10:00 AM CDT
Expired
Jul 12, 2008, 7:00 PM CDT
In force
9 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3914 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 120950
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
450 AM CDT SAT JUL 12 2008

...ANOTHER WINDY DAY...

.A STRONG AREA OF LOW PRESSURE IN SOUTHERN CANADA WILL BRING ANOTHER
ROUND OF STRONG WEST TO NORTHWEST WINDS TO THE AREA TODAY.

SDZ003>005-009-010-015>017-121800-
/O.NEW.KABR.WI.Y.0012.080712T1500Z-080713T0000Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON
450 AM CDT SAT JUL 12 2008 /350 AM MDT SAT JUL 12 2008/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING
TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED INTO THE EARLY EVENING HOURS.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

MNZ039-046-SDZ006>008-011-018>023-121800-
/O.NEW.KABR.WI.Y.0012.080712T1500Z-080713T0200Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
450 AM CDT SAT JUL 12 2008

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT
THIS EVENING. 

WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED INTO THE EARLY EVENING HOURS.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

MOHR
2 follow-up statements
000 
WWUS73 KABR 121637
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1137 AM CDT SAT JUL 12 2008

...ANOTHER WINDY DAY...

.A STRONG AREA OF LOW PRESSURE IN SOUTHERN CANADA WILL BRING
ANOTHER ROUND OF STRONG WEST TO NORTHWEST WINDS TO THE AREA
TODAY.

SDZ003>005-009-010-015>017-130000-
/O.CON.KABR.WI.Y.0012.000000T0000Z-080713T0000Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON
1137 AM CDT SAT JUL 12 2008 /1037 AM MDT SAT JUL 12 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

WEST TO NORTHWEST WINDS OF 20 TO 35 MPH WITH OCCASIONAL HIGHER
GUSTS ARE EXPECTED INTO THE EARLY EVENING HOURS.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

MNZ039-046-SDZ006>008-011-018>023-130045-
/O.CON.KABR.WI.Y.0012.000000T0000Z-080713T0200Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
1137 AM CDT SAT JUL 12 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

WEST TO NORTHWEST WINDS OF 20 TO 35 MPH WITH OCCASIONAL HIGHER
GUSTS ARE EXPECTED INTO THE EARLY EVENING HOURS.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

PARKIN
000 
WWUS73 KABR 130000
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
700 PM CDT SAT JUL 12 2008

...WIND ADVISORY IS CANCELLED...

SDZ003>005-009-010-015>017-130100-
/O.CAN.KABR.WI.Y.0012.000000T0000Z-080713T0000Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON
700 PM CDT SAT JUL 12 2008 /600 PM MDT SAT JUL 12 2008/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CAN CELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED ACROSS THE AREA TO BELOW WIND ADVISORY
CRITERIA. WIND WILL CONTINUE TO DIMINISH FOR THE NEXT SEVERAL
HOURS.

$$

MNZ039-046-SDZ006>008-011-018>023-130100-
/O.CAN.KABR.WI.Y.0012.000000T0000Z-080713T0200Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
700 PM CDT SAT JUL 12 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED ACROSS THE AREA TO BELOW WIND ADVISORY
CRITERIA. WIND WILL CONTINUE TO DIMINISH FOR THE NEXT SEVERAL
HOURS.

$$

KEEFE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jul 12, 4:13 AM CDT, 37 minutes earlier.

Area forecast discussion, Jul 12, 4:13 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CDT SAT JUL 12 2008

.SHORT TERM...TODAY THROUGH MONDAY
MODELS AGREE REAL WELL THROUGH THE SHORT TERM WITH THE INTENSE
AREA OF SURFACE LOW PRESSURE IN SOUTHERN CANADA WEAKENING AND
MOVING EAST WHILE SURFACE HIGH PRESSURE FROM THE WEST SLIDES
ACROSS THE REGION. EXPECT IT TO BE ANOTHER WINDY DAY ACROSS THE
CWA AS THE MIXING LAYER DEEPENS QUICKLY THIS MORNING AND 25 TO 40
KNOT WINDS OFF THE SURFACE MIX DOWN. THUS...WILL GO WITH A WIND
ADVISORY FOR THE NORTHERN CWA FOR THIS MORNING INTO THE EVENING.
OTHERWISE...TODAY WILL BE COOLER AND DRIER ACROSS THE CWA WITH LOW
DEWPOINTS AND BELOW NORMAL HIGHS WITH THE CAA BEHIND THE CANADIAN
SURFACE LOW PRESSURE AREA. MODELS INDICATE A COLD FRONT DROPPING
THROUGH THE CWA THIS AFTERNOON AND EARLY EVENING FROM THE
NORTHWEST. ALSO...TSCTS AND SOUNDINGS INDICATE THAT SOME HIGH
BASED SC WILL FORM THROUGH THE DAY. SKIES SHOULD BECOME PARTLY
CLOUDY TODAY. FOR TONIGHT...THE SURFACE PRESSURE GRADIENT WILL
LOOSEN UP...SKIES WILL CLEAR AND THE INVERSION WILL
FORM...BRINGING A QUICK DROP IN THE WINDS AFTER SUNSET. SHOULD BE
ANOTHER COOL NIGHT WITH LIGHTER WINDS AND DRIER AIR. COULD SEE
SOME UPPER 40S FOR LOWS BY SUNDAY MORNING.

A SURFACE HIGH PRESSURE RIDGE FROM THE WEST WILL SLIDE OVER THE
AREA THROUGH THE DAY SUNDAY WITH SUNNY SKIES...LESS WIND AND
WARMER TEMPERATURES. RETURN FLOW ON THE BACKSIDE WILL BRING IN
WARMER AND MORE MOIST AIR FOR MONDAY AS A COOL FRONT DROPS INTO
THE REGION FROM THE NORTHWEST. BASED ON 85H TEMPS...INCREASED
HIGHS FOR MONDAY INTO THE UPPER 80S TO THE MID 90S AND ALSO...PUT
IN A SLIGHT CHANCE OF AFTERNOON TSRAS ACROSS THE WEST.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
PRECIPITATION CHANCES CONTINUE TO BE THE MAIN CHALLENGE IN THE
EXTENDED. THE GFS/EC ARE IN A FAIR AGREEMENT OVERALL...WITH SOME
MINOR VARIATIONS. THE PERIOD OPENS WITH A SURFACE LOW OVER NORTH
DAKOTA WITH A TRAILING COLD FRONT DRAPING SW. PLENTY OF WARM
MOIST AIR TO WORK WITH AHEAD OF THE FRONT AS BOUNDARY LAYER DEW
POINTS ARE SHOWN IN THE MID 50S TO LOWER 60S. AM A BIT CONCERNED
ABOUT A CAPPING LAYER WITH H7 TEMPS ARE +10 TO +12C. WHILE NOT THE
BEST CAP...THE GSF/EC SHOW THE FRONT PASSING THROUGH DRY. FELT
THERE WITH ENOUGH MOISTURE AND LIFT TO AT LEAST PRODUCE SLIGHT
POPS. COLD FRONT WASHES OUT...THEN BEGINS TO LIFT NORTHWARD BY
MID WEEK. HAVE REMOVED POPS TUESDAY AND TUESDAY NIGHT WITH BOTH
GFS/EC SHOWING A SURFACE HIGH IN THE EASTERN CWA AND WEAK CAA. A
MINOR DIFFERENCE IN THE MODELS COMES ON WEDNESDAY AS THE EC WANTS
TO BRING MOISTURE BACK INTO THE NORTHERN PLAINS A BIT FASTER THEN
THE GFS...HOWEVER BOTH SHOW A STRONG LLJ FORMING THROUGH THE PLAINS
STATES. ANOTHER AREA OF LOW PRESSURE SLIDES ACROSS NORTH DAKOTA
WITH A TRAILING COLD FRONT SWINGING THROUGH THE AREA ON
WEDNESDAY...PRODUCING PCPN.

&&

.AVIATION...
EXPECT VFR CONDITIONS TODAY UNDER MAINLY SUNNY SKIES. VSBYS WILL
BE UNRESTRICTED. WINDS WILL AGAIN BE AN ISSUE THIS AFTERNOON.
WEST TO NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS UP
TO 40 MPH. EXPECT THE WINDS TO DECREASE UPON SUNSET.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 7 PM CDT
     /6 PM MDT/ THIS EVENING FOR CAMPBELL-CORSON-DEWEY-EDMUNDS-
     FAULK-MCPHERSON-POTTER-WALWORTH.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
     ROBERTS-SPINK.

MN...WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...MOHR
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 11, 5:19 AM CDT, 23 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
519 AM CDT FRI JUL 11 2008

SDZ003>007-009>011-015>019-033>037-045-048-051-121030-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND-
JONES-LYMAN-BUFFALO-
519 AM CDT FRI JUL 11 2008 /419 AM MDT FRI JUL 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS WILL INCREASE TO 25 TO 45 MPH BY EARLY AFTERNOON
AND CONTINUE INTO THIS EVENING. THE STRONG WINDS COMBINED WITH
FALLING RELATIVE HUMIDITIES WILL BRING HIGH TO VERY HIGH
GRASSLAND FIRE DANGER TO COUNTIES ALONG THE MISSOURI RIVER THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.

MNZ039-046-SDZ008-020>023-121030-
TRAVERSE-BIG STONE-ROBERTS-CODINGTON-GRANT-HAMLIN-DEUEL-
519 AM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

MOHR

Nearby

Wind Advisories in South Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.